Kansas, 2024

Hail in Kansas, May 31, 2024

May 31, 2024 · NWS ICT · 2 events in 2 counties and zones

An isolated severe thunderstorm moved through Saline, McPherson and Marion counties during the evening hours. It produced nickel to quarter sized hail and 40 to 50 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm moved through Saline, McPherson and Marion counties during the evening hours. It produced nickel to quarter sized hail and 40 to 50 mph winds. Another storm moved through Reno County and produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 5:19 PM CST, 2 hours 11 minutes earlier. Its key messages:

  • Isolated showers and storms this afternoon/evening, especially across central and eastern KS
  • Several showers/storm chances through the weekend and possibly into next week
Area forecast discussion, May 31, 5:19 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
619 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Isolated showers and storms this afternoon/evening, especially
  across central and eastern KS

- Several showers/storm chances through the weekend and possibly
  into next week

&&

.DISCUSSION...
Issued at 155 PM CDT Fri May 31 2024

As of 130 PM, a rinse and repeat pattern was ongoing across the
Plains with multiple remnant MCVs spinning about. The two impacting
the weather locally are position across central KS and northeast OK.
To begin with, the MCV across northeast OK continues to rotate
showers/storms north and northwestward across portions of Labette,
Neosho, and Allen counties. The expectation is for the MCV to
gradually move east this evening, shunting the best rain chances
eastward. The second MCV across central KS has been relatively
benign thus far with mostly dry conditions. Latest visible satellite
imagery reveals a deepening cumulus field across central KS with
mixed-layer inhibition approaching zero. With the nearby MCV,
scattered convection is probable this afternoon from Barton and
Russell counties and points east. Effective shear remains meager,
therefore organize convection is not expected. That being said,
precipitable water values remain above 1.2" which supports heavy
rain. As diurnal cooling ensue this evening, convection should
decrease in coverage.

Like prior days, additional convection is expected this afternoon
across the High Plains with a gradual march eastward. Model guidance
is good agreement with any upscale growth across eastern CO/western
KS will tend to move more southeasterly overnight and into the best
low-level theta-e. Therefore, shower/storm chances are quite low
overnight area-wide.

The active pattern will continue through the weekend and possibly
into next week with weak perturbations translating across the Plains
atop a weakly to moderately unstable environment. Confidence is
increasing for the active pattern continuing into next weekend with
the potential for an amplified midlevel ridge axis sliding into the
Plains decreasing. This result would keep shower/storm chances going
and temperatures in the 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 614 PM CDT Fri May 31 2024

Areas of showers and thunderstorms are expected over part of
the region for the first six to eight hours of the TAf period.
KICT, KSLN, KHUT are the most likely terminals to see this
thunderstorm activity. Unfortunately, this activity could
produce a brief wind gust up to 45kts at times with very heavy
which could be rather persistent. Once the rain starts, it may
not depart for a few hours. The remainder of the TAF is expected
to remain fairly quite with only MVFR and some IFR CIGs likely
through much of the late morning. These MVFR/IFR CIGs are likely
to slowly dissipate or depart the region around 17Z tomorrow.
However, this will allow another round of showers and
thunderstorms to develop across the region. Confidence is not
high enough to place even a PROB30 in the TAF at this time but
chances are good that at least one terminal will see some
afternoon shower and thunderstorm activity after 18Z.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BMB
AVIATION...ELM
Hazardous weather outlook, May 31, 1:05 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
205 PM CDT Fri May 31 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
205 PM CDT Fri May 31 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Slow moving showers and thunderstorms will continue across central
and southeast Kansas into the early evening hours. Severe weather
is not expected but heavy rain may result in localized flooding.
More storms are possible across south central Kansas late tonight.
Severe weather is not expected with any of this activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms are forecast to affect the region
Saturday night through Wednesday. The storms could become more
numerous especially for Sunday night and Tuesday night across the
region. Some of the storms could become strong or severe this
period. In addition, the showers and storms could create some
flooding problems for some locations that see repeated rounds of
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 31, 7:12 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
812 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Tstm Wnd Gst     1 NNE Canton            38.39N 97.43W
05/31/2024  E50 MPH          McPherson          KS   Public

&&

JAS

The radar

The Wichita radar (KICT), 70 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McPherson

When
May 31, 7:30 PM CST to 7:32 PM CST
Where
McPherson County, Inman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -97.770

Nickel to quarter sized hail and wind gusts of 40 to 50 mph were reported in Inman.

Hail, Reno

When
May 31, 8:40 PM CST to 8:41 PM CST
Where
Reno County, 5.82 mi ESE of (Hut)hutchinson Muni
Measured
0.88 in hail
Reported by
Public
Coordinates
38.040, -97.770

A report was sent via social media of penny to nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188989, 1188990.